Washington, Apr 16 : People taking opioid pain relievers for more than a month to relieve chronic pain may be prone to hormonal disturbances leading to sexual dysfunction, warn researchers.
A paper for Pain Treatment Topics, titled "Opioid-Induced Sexual Dysfunction: Causes, Diagnosis, and Treatment," by Stephen Colameco, MD, MEd, has discussed the causes, diagnosis, and treatment of this problem.
According to the paper, a good body of evidence has suggested that long-acting opioids used on a daily basis for more than a month can reduce hormonal function in both men and women. And not only sexual dysfunction, symptoms can also include weight gain, fatigue, depression, osteoporosis, and irregular menstrual cycles.
However, the treatment for such problems is possible, if they are properly diagnosed, but different approaches are needed in males and females.
In fact, Colameco has provided a number of recommendations, and first of these suggestions is that prior to the initiation of therapy, prescribers should inform patients that hormonal disturbances are common with higher dose, long-term opioid treatment.
After treatment is started, patients should be routinely evaluated for signs and symptoms of hormone deficiency, including sexual dysfunction. Also, if hormonal deficiency is suspected, appropriate laboratory testing should be ordered.
Often, an important treatment in men is testosterone supplementation. Topical, buccal, or transdermal formulations are preferred over intramuscular injections. However, in women, testosterone treatment is controversial and supplementation with DHEA/DHEAS may be preferred due to its ability to raise hormone levels without significant side effects. On the other hand, rotation from one opioid medication to another may prove to be effective.
Overall, opioid treatment is aimed at reducing patients' pain, and to improve physical and social functioning. Opioid-induced hormonal deficiencies and associated sexual dysfunctions are common and often overlooked consequences of opioid therapy.